Texas, 2018

Flash Flooding in Texas, October 13 to 14, 2018

October 13 to 14, 2018 · NWS HGX · 7 events in 4 counties and zones

A swath of slow moving training thunderstorms produced radar-estimated 4 to near 10 inches of rain. This caused flooding across the Brazos River Valley eastward to the Trinity River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A swath of slow moving training thunderstorms produced radar-estimated 4 to near 10 inches of rain. This caused flooding across the Brazos River Valley eastward to the Trinity River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 13, 9:18 PM CST, 32 minutes earlier.

Area forecast discussion, Oct 13, 9:18 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1018 PM CDT Sat Oct 13 2018

.DISCUSSION...
Convection along/near the stationary boundary is continuing to sag
south into the CWA this evening. The thinking is that the activity
will be weakening as it moves further into SE TX. Current grids do
look to be on track, so only minor tweaks were made for the update
at this time. 41

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT Sat Oct 13 2018/

A line of discrete storm cells firing up in southwest-to-
northeast fashion downstream of a ragged band of severe
thunderstorms traveling east through northeast Texas. Tornado
Watch 414 is in effect through 8 PM for our extreme northeastern
counties of Madison, Houston and Trinity. The cells that have
traveled through Colorado County this afternoon have exhibited
deep, albeit weak, rotation with the main threat from these storms
being hail to the size of quarters. Lower level veering of winds
will turn updrafts and keep this tornadic threat alive through the
remainder of the daylight hours. Quite the tight onshore gradient
south of the warm "slash" stationary boundary draped across north
central Texas that is producing areawide robust 10 to 20 mph
winds. Despite these winds there has been enough sun to warm many
back up into the upper 80s. As the remnants of Sergio travels out
of northeastern Texas as an MCS late tonight, the 1030-ish surface
high over the northern Rockies will aid in pushing a decent cold
front through the region on Monday. In the meanwhile, Sunday's
weather will again be very warm (middle to upper 80s) with the
greatest rain chances occurring across our far northern counties,
or in the vicinity of this weak surface boundary that will provide
the needed focus for scattered -TSRA activity.

A cold front is forecast to travel across the region on Monday.
The backing cooler and drier air mass will be very shallow in
nature, likely less than 3 or 4 thousand feet (sub 85H) in depth.
This will create an overrunning situation that will persist over
several days; periods of light rain with spotty showers the
majority of the work week. If you prefer a touch of Seattle in
your weather, then next week will be a winner for you! As the 85H
front hangs back over north and central Texas...southwestern
winds riding up and over entrenched near surface northeasterlies
will create overcast, wet and cool conditions as head into the
second half of October. Northern communities will remain in the
50s all day with a small differential between diurnal extremes as
overnights cool into the upper 40s. Daytime readings in the 60s
and overnights falling to the low to mid 50s by morning (around
60 at coast). This raw and wet weather will likely hang around
through the next frontal passage timed for next weekend. So, high
POPs for low QPF and, after experiencing 4 to 6 degree above
normal average temperatures during the first half of October,
southeastern Texas temperatures will fall to much below
average(low 70s is the norm, forecasting upper 50s). 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  88  57  58  51 /  60  40  50  70  80
Houston (IAH)              75  89  69  71  60 /  20  20  20  70  60
Galveston (GLS)            80  88  77  78  68 /  20  10  20  70  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 5 AM CDT Sunday for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 5 AM CDT Sunday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Matagorda Bay...
     Waters from Freeport to Matagorda Ship Channel TX from 20
     to 60 NM...Waters from High Island to Freeport TX from 20
     to 60 NM.

&&

Discussion...99
Hazardous weather outlook, Oct 13, 5:11 AM CST, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
611 AM CDT Sat Oct 13 2018

TXZ163-164-176>179-195>200-210>213-226-227-235>238-300-141115-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
611 AM CDT Sat Oct 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

There is a slight risk of severe storms for areas north and west
of Houston. The primary area of an isolated severe storm will be
from Wharton to College Station. The main threat will be straight
line wind damage but a weak tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front is expected to push into the area Monday with showers
and thunderstorms along it. Severe weather is not expected with
these storms although a few strong storms may be possible on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

GMZ350-355-370-375-141115-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
611 AM CDT Sat Oct 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Southerly winds are expected to increase tonight and small craft
exercise caution or advisories may be needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front should push off the coast late Monday into Tuesday
with increasing northerly winds behind it. Small craft advisories
may be needed for rough conditions behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

TXZ214-313-335>338-141115-
Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris-
Coastal Jackson-Coastal Matagorda-
611 AM CDT Sat Oct 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Southerly winds should increase today and tonight. This may push
tide levels higher along western and northern portions of
Galveston Bay and through Matagorda Bay. Coastal flood advisory
may be needed if low lying areas begin to flood during high tides.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front should push off the coast with strong northerly winds
behind it Monday night into Tuesday. Thunderstorms may accompany
the front but should be below severe levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ436>438-141115-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
611 AM CDT Sat Oct 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Southerly winds should increase today and tonight. This may push
tide levels higher to between 1.5 to 2 feet by this evening into
tonight. This means coastal flooding may be possible during high
tides this afternoon and tonight. A coastal flood watch is in
effect for the Gulf facing beaches of Bolivar Peninsula and
Galveston Island. Coastal flooding and wave run up may extend
further down the coast. Rip currents may also be strong along the
beaches today into Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for coastal flooding, wave run up and rip currents
will be possible through Sunday into Monday until a cold front
pushes off the coast. The front should allow for strong northerly
winds behind it and small craft advisories will be needed for the
coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 13, 4:51 PM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
551 PM CDT SAT OCT 13 2018

TXZ163-132345-
Houston TX-
551 PM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON COUNTY UNTIL
645 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Elkhart, or 17 miles south of Palestine, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grapeland, Kennard, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Houston County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Texas.

LAT...LON 3158 9526 3157 9521 3158 9517 3156 9514
      3134 9520 3145 9571 3146 9572 3146 9575
      3147 9574 3147 9572 3149 9573 3149 9574
      3151 9574 3152 9565 3154 9565 3159 9528
TIME...MOT...LOC 2250Z 279DEG 28KT 3151 9571
Special weather statement, Oct 13, 5:44 PM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
644 PM CDT SAT OCT 13 2018

TXZ163-140015-
Houston TX-
644 PM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY UNTIL
715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kennard, or 18 miles northeast of Crockett, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Texas.

LAT...LON 3156 9514 3155 9515 3154 9514 3152 9510
      3150 9509 3149 9511 3147 9510 3146 9507
      3147 9506 3144 9504 3144 9501 3142 9500
      3141 9498 3145 9533 3158 9531 3157 9520
      3158 9517
TIME...MOT...LOC 2344Z 270DEG 27KT 3148 9521
Special weather statement, Oct 13, 6:50 PM CST, 3 hours before
Special Weather Statement
National Weather Service Houston/Galveston TX
750 PM CDT SAT OCT 13 2018

TXZ163-164-176-177-196-198-140130-
Madison TX-Walker TX-Brazos TX-Grimes TX-Houston TX-Trinity TX-
750 PM CDT SAT OCT 13 2018

...SPECIAL WEATHER STATEMENT...

At 749 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Crockett to 11 miles northeast
of Madisonville to Kurten. Movement was east at 25 mph.

Winds in excess of 30 mph and heavy rainfall will be possible with
these storms.

Locations impacted include...
Crockett, Madisonville, Austonio, Lovelady, Bedias, Kurten, Kennard,
Latexo, Wixon Valley, Normangee, Iola, Pennington and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Texas.

LAT...LON 3147 9510 3147 9506 3111 9521 3076 9573
      3072 9651 3074 9646 3091 9635 3097 9626
      3109 9598 3109 9577 3114 9577 3116 9573
      3121 9575 3127 9573 3132 9566 3138 9568
      3142 9563 3151 9510
TIME...MOT...LOC 0049Z 254DEG 21KT 3130 9558 3103 9573 3080 9624

The radar

The Ft Hood radar (KGRK), 106 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Brazos

When
October 13, 9:50 PM CST to October 14, 4:00 AM CST
Where
Brazos County, 1.4 mi NNW of Kurten to 1.26 mi NE of Kurten
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.799, -96.279

There were flooded roadways in and around the town of Kurten that included FM 2038 and Democrat Road.

Flash Flood, Madison

When
October 13, 9:50 PM CST to October 14, 4:00 AM CST
Where
Madison County, 1.61 mi NNE of Midway to 3.24 mi NW of Midway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.053, -95.763

There were flooded roadways that were impassable near Burns Road and SH 21.

Flash Flood, Brazos

When
October 13, 11:06 PM CST to October 14, 4:00 AM CST
Where
Brazos County, Bryan to 0.92 mi NE of Bryan
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.670, -96.370

There were 11 water rescues from vehicles stranded within the flood waters.

Flash Flood, Grimes

When
October 13, 11:30 PM CST to October 14, 4:00 AM CST
Where
Grimes County, 0.59 mi E of Iola to 11 mi ESE of Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.770, -96.070

Various rural roads were closed due to flooding. These roads included SH 90 and FM 1452.

Flash Flood, Madison

When
October 13, 11:30 PM CST to October 14, 4:00 AM CST
Where
Madison County, 2.78 mi W of Madisonville Muni Ar to 5.93 mi SSW of Madisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.917, -95.997

SH 90 was closed due to flooding near Bedias Creek and the Madison-Grimes County line.

Flash Flood, Brazos

When
October 14, 12:55 AM CST to 4:00 AM CST
Where
Brazos County, 1.58 mi SSE of Bryan to 2.64 mi SE of Bryan
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.648, -96.363

Three water rescues were conducted from vehicles stranded within the flood waters.

Flash Flood, Walker

When
October 14, 1:00 AM CST to 4:00 AM CST
Where
Walker County, 4.28 mi W of Mossy Grove to 4.72 mi NE of Mossy Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.858, -95.841

There were flooded roadways that included Round Prairie Road and FM 2989.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788963, 788964, 788956, 788957, 788958, 788959, 788960.